Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 150, NWS Mobile, AL

June 10, 2008Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 10, 2008, 4:17 PM CDT for Covington County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2008, 4:17 PM CDT (21:17 UTC)
Expired
Jun 10, 2008, 4:45 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Covington County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1748 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 102117
SVRMOB
ALC039-102145-
/O.NEW.KMOB.SV.W.0150.080610T2117Z-080610T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
417 PM CDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 445 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BABBIE...OR ABOUT 9 MILES SOUTHEAST OF ANDALUSIA...AND MOVING EAST
  AT 9 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BABBIE BY 430 PM CDT...
  GREEN BAY BY 440 PM CDT...
  ONYCHA BY 445 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS SLOW MOVING STORM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN

LAT...LON 3135 8627 3115 8625 3114 8644 3135 8645
TIME...MOT...LOC 2117Z 266DEG 8KT 3124 8636

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:50 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 10, 3:50 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
350 PM CDT TUE JUN 10 2008

.SHORT TERM TONIGHT THROUGH FRIDAY NIGHT...UPPER SHORTWAVE PASSING
OVER THE FORECAST AREA WILL WEAKEN...FOLLOWED BY THE REBUILDING OF A
WEAK UPPER RIDGE. A SOUTHERLY LOW LEVEL FLOW WILL PERSIST THROUGH
THE SHORT TERM AS SURFACE-BASED HIGH PRESSURE REMAINS ACROSS THE
WESTERN ATLANTIC AND NORTHEAST GULF OF MEXICO. WILL HAVE DIURNALLY
DRIVEN CONVECTION EACH MORNING AND AFTERNOON...INITIATED BY
DECREASING STABILITY AND SEA BREEZE DEVELOPMENT. COLLIDING OUTFLOW
BOUNDARIES WILL ALSO HELP INITIATE FURTHER STRONGER STORMS. MLCAPES
BETWEEN 1000-1500 J/KG SHOULD LEAD TO A FEW OF THE PULSE-TYPE
THUNDERSTORMS BECOMING STRONG TO SEVERE IF SUSTAINED UPDRAFTS EXIST
IN THE HAIL GROWTH REGION BETWEEN H60 AND H40. MARGINAL HAIL UP TO
PENNY SIZE AND DAMAGING WET MICRO-BURST WINDS WILL AGAIN BE THE MAY
THREATS. WENT WITH A BLEND OF MAV/MET TEMP GUID FIRST FIVE PERIODS.
/22

&&

.LONG TERM SATURDAY THROUGH TUESDAY...A FULL-SCALE PATTERN CHANGE
TAKES PLACE LATE IN THE WEEK INTO THE WEEKEND AS A TROUGH DEVELOPS
OVER THE EASTERN STATES. THIS WILL SHOVE THE RIDGE OF HIGH PRESSURE
WESTWARD AND ALLOW A WEAKENING FRONT TO MOVE INTO THE SOUTHEASTERN
STATES SATURDAY AND SUNDAY. THIS FRONT WILL LIKELY STALL JUST TO THE
NORTH OR OVER THE AREA OVER THE WEEKEND AND WHEN COMBINED WITH THE
SEABREEZE...WILL PROVIDE AN ADDITIONAL FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND AND INTO THE FIRST PART
OF NEXT WEEK. ABUNDANT CLOUDS AND PRECIPITATION WILL HOLD TEMPS NEAR
OR SLIGHTLY BELOW CLIMATOLOGICAL VALUES THROUGH MUCH OF THE
EXTENDED. /13

&&

.MARINE...HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL GRADUALLY
WEAKEN THROUGH THE REMAINDER OF THE WEEK. A LIGHT SOUTHERLY WIND
FLOW...MOSTLY DURING THE AFTERNOON AND EVENING HOURS...CAN BE
EXPECTED THROUGH FRIDAY...BECOMING WEST TO SOUTHWEST DURING THE DAY
OVER THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL BE BETTER DEVELOPED
THROUGH THE REMAINDER OF THE WEEK. WINDS AND SEAS WILL BE HIGHER
NEAR SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD. /32

&&

.FIRE...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE
FORECAST PERIOD. A LIGHT SOUTH TO SOUTHEAST WIND FLOW WILL MAINTAIN
ABUNDANT LOW LEVEL MOISTURE OVER THE REGION WITH AFTERNOON RELATIVE
HUMIDITY VALUES REMAINING GENERALLY NO LOWER THAN AROUND 50 PERCENT.
/22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  88  71  89 /  30  40  30  30
PENSACOLA   73  89  74  88 /  20  40  30  30
DESTIN      75  87  76  87 /  20  40  30  30
EVERGREEN   68  89  68  90 /  20  50  30  30
WAYNESBORO  68  89  69  90 /  30  40  30  30
CAMDEN      68  89  69  90 /  30  50  30  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 10, 5:30 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT TUE JUN 10 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-111200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
530 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND INLAND SOUTHEAST
MISSISSIPPI. THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE COAST THIS
MORNING ARE EXPECTED TO REDEVELOP NEAR THE INTERSTATE 10 CORRIDOR
LATER THIS MORNING AND DRIFT NORTH THROUGH THE AFTERNOON. A FEW
STORMS CAPABLE OF PRODUCING HEAVY RAIN AND STRONG GUSTY WINDS. THE
BETTER CHANCE OF STRONG STORMS WILL BE OVER THE NORTHWEST
ZONES...MAINLY WEST OF A CAMDEN TO LEAKESVILLE LINE AND OVER THE
SOUTHEAST...EAST OF A PENSACOLA TO GREENVILLE LINE. ALONG WITH THE
RISK OF STRONG GUSTY WINDS AND LOCALIZED HEAVY RAIN...FREQUENT
LIGHTNING WILL OCCUR WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
MORNING WEDNESDAY.  A FEW STORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS...HEAVY RAIN AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

In the hours before

Local storm report, Jun 10, 1:58 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
158 PM CDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             5 SE MOBILE AIRPORT     30.63N 88.18W
06/10/2008  M0.88 INCH       MOBILE             AL   NWS EMPLOYEE

            NICKEL SIZE HAIL REPORTED ON COTTAGE HILL NEAR HILLCREST
            ROAD.

&&

JVW
Special weather statement, Jun 10, 1:59 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
159 PM CDT TUE JUN 10 2008

ALZ061-063-101930-
UPPER MOBILE-LOWER MOBILE-
159 PM CDT TUE JUN 10 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 153 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR BIG CREEK LAKE...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BIG CREEK LAKE DAM...LOTT AND COLEMAN DAIRY RO...SEMMES...SNOW AND
TANNER WILLIAMS AND MOBILE AIRPORT THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 10, 2:05 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT TUE JUN 10 2008

ALZ056-101930-
CONECUH-
205 PM CDT TUE JUN 10 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CONECUH COUNTY...

AT 203 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR BELLEVILLE...AND MOVING NORTHEAST AT 9 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BELLEVILLE...NICHBURG AND LOREE THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 10, 2:07 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
207 PM CDT TUE JUN 10 2008

ALZ055-056-059-101930-
ESCAMBIA-CONECUH-MONROE-
207 PM CDT TUE JUN 10 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA...CONECUH
AND MONROE COUNTIES...

AT 158 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHWEST OF URIAH...AND MOVING NORTHEAST AT 21
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GOODWAY AND MEGARGEL THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 10, 3:02 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
302 PM CDT TUE JUN 10 2008

ALZ056-057-102030-
CONECUH-BUTLER-
302 PM CDT TUE JUN 10 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CONECUH AND BUTLER
COUNTIES...

AT 258 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHWEST OF I65 AND CR 7...AND MOVING EAST AT 5
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
I65 AND CR 7...GARLAND AND STARLINGTON THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 10, 3:31 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
331 PM CDT TUE JUN 10 2008

ALZ056-059-060-102115-
ESCAMBIA-COVINGTON-CONECUH-
331 PM CDT TUE JUN 10 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA...COVINGTON
AND CONECUH COUNTIES...

AT 328 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR US 29 AND CR 43...AND MOVING EAST AT 9 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BRADLEY...BROOKLYN...DIXIE AND PLEASANT HOME THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:36 PM CDTSevere Thunderstorm WarningMOBMobile39 min
Jun 10, 1:40 PM CDTFlash Flood WarningMOBMobile65 min
Jun 10, 1:42 PM CDTSpecial Marine WarningMOB33 min
Jun 10, 2:39 PM CDTSevere Thunderstorm WarningMOBEscambia20 min
Jun 10, 2:54 PM CDTSevere Thunderstorm WarningMOBEscambia36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.